Tornadoes · United States · Kentucky · 2013
EF0 tornado, Wadesboro, Kentucky, December 21, 2013
This EF0 tornado ran 0.3 miles across Calloway County on December 21, 2013, touching down at 5:31 PM CST and reaching 50 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 21, 2013
- Touchdown
- 5:31 PM CST (23:31 UTC)
- Lifted
- 5:32 PM CST (23:32 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Calloway County
- Touchdown point
- 36.734, -88.318
- Lift-off point
- 36.735, -88.312
- Record number
- 1312211731-01
The damage survey
1 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- Trees (2) not completely uprooted and power lines down.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A surface low pressure system deepened as it moved northeast across western Tennessee, reaching the Lower Ohio Valley in the evening. A strong, negatively tilted shortwave at 500 mb ejected northeast from the southern Plains, providing strong forcing for ascent. A squall line organized near the Mississippi River and then surged east-northeast in association with the strengthening surface low. Unseasonably warm and moist air advanced across western Kentucky and southwest Indiana ahead of the squall line. Though instability was weak, it was based near the ground. Very strong low-level wind shear supported embedded circulations within the squall line. These resulted in pockets of very damaging winds and an isolated tornado.
A relatively weak tornado touched down 2 miles west of Dexter in northern Calloway County. The tornado uprooted a couple of trees and downed power lines during its brief touchdown.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS PAH issued a tornado warning for this county at 23:25 UTC, 6 minutes before the tornado touched down, in force until 23:45 UTC.
The county was under a tornado watch, issued at 22:49 UTC and running to 02:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:49 UTC | 02:49 UTC | Tornado Watch | PAH |
| 23:18 UTC | 00:00 UTC | Severe Thunderstorm Warning | PAH |
| 23:25 UTC | 23:45 UTC | Tornado Warning | PAH |
| 23:53 UTC | 06:00 UTC | Flood Advisory | PAH |
| 00:32 UTC | 06:30 UTC | Flash Flood Warning | PAH |
| 00:52 UTC | 01:08 UTC | Severe Thunderstorm Warning | PAH |
| 02:22 UTC | 07:23 UTC | Flash Flood Warning | PAH |
| 03:00 UTC | 05:32 UTC | Flood Watch | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Dec 21, 3:12 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Dec 21, 3:12 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CST Sat Dec 21 2013
.SHORT TERM...(This afternoon through Sunday night)
ISSUED AT 249 PM CST SAT DEC 21 2013
Southerly flow for the past couple of days has advected deep
moisture across the region. In the meantime, a NE-SW oriented frontal
boundary has stalled halfway across our CWA. The combination of warm
air advection, isentropic upglide, and upper level impulses has
caused elevated showers and even a few thunderstorms to
continually stream northeast across locations generally along and
n/w of the Ohio river today. This has prompted widespread flash flood
warning in those locations, with multiple reports of street
flooding, and even a water rescue near Poplar Bluff in se MO. For
the most part this scenario will remain the same late today,
except that with time a sharp h5 low/wave will become negatively
tilted as it ejects northeast from west central Texas today to
the Great Lakes region around sunrise Sunday.
The passage of this feature just to our north and west is expected
to induce a surface low on the front that is forecast to track
northeast across our CWA tonight. The surface low will eventually
pull/push the previously stalled frontal boundary across the
remainder of our CWA late tonight.
The passage of the surface and upper trofs along the front will
greatly enhance lift, instability, and shear across the area,
especially from mid afternoon through midnight. As a result, not
only will heavy rainfall cont to be an issue tonight, but also
the potential for convection to become severe with damaging winds
and a few tornadoes, some possibly significant. The main risk will
be along and south of the Ohio river late today and this evening,
esp east of a Murray to OWB line, where lifted indices have fallen
to -2 to -4 this afternoon.
Beyond midnight tonight as the surface low and front clear the area,
and precipitation chances should decrease quickly from west to
east. On Monday models still indicate plenty of 1000-850MB post
frontal moisture and cold air advection so will be difficult to
get rid of the low clouds...and possibly even some drizzle. Temps
may actually cont to fall slowly during the day Sunday.
Well above temperatures in the early periods of the forecast drop
off to below normal readings by the end of the period.
.LONG TERM...(Monday through Saturday)
ISSUED AT 249 PM CST SAT DEC 21 2013
There still remains a small signal for light snow late Wednesday
Night (Christmas evening) into early Thursday. However, the signal
has been somewhat sporadic and not consistent across the numerical
model suite. For now, a small chance (less than 20% chance) of light
snow has been kept in for the aforementioned time period. The
shortwave associated with this small chance of snow shifts northeast
into the Great Lakes area with dramatically weakening lift with time.
Each of the medium range guidance packages handle the shortwaves
rotating around the Canadian vortex in slightly different location
and timing. Given the high variability and low confidence in these
model solutions, a dry forecast was kept in place.
Went with the slight cooler bias of the Canadian/ECMWF, as well as
GFS MOS guidance for temperatures and dewpoints.
&&
.AVIATION...
ISSUED AT 1212 PM CST SAT DEC 21 2013
Main adjustment was to attempt to simplify forecast groupings to
account for movement of surface low and frontal boundary along and
south of the Ohio River this afternoon and evening. Went from MVFR
to IFR for KCGI (expected to remain north of the surface low) with
MVFR to local IFR (with thunderstorm chances) for KPAH, KEVV,
KKOWB this afternoon and overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH through late tonight FOR ILZ075>078-080>094.
MO...FLOOD WATCH through late tonight FOR MOZ076-086-087-100-107>112-
114.
IN...FLOOD WATCH through late tonight FOR INZ081-082-085>088.
KY...FLOOD WATCH through late tonight FOR KYZ001>022.
&&
SHORT TERM...Meffert
LONG TERM...Smith
AVIATION...SmithHazardous weather outlook, Dec 21, 7:33 AM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 733 AM CST SAT DEC 21 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 733 AM CST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH CONTINUES THROUGH TONIGHT. HEAVY RAIN IS FORECAST WITH SOME FLOODING LIKELY. REFER TO THE FLOOD WATCH PRODUCT FOR DETAILS. THUNDERSTORMS ARE POSSIBLE AREA WIDE TODAY THROUGH THIS EVENING. THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE GENERALLY SOUTH AND EAST OF A LINE FROM ALBION ILLINOIS TO POPLAR BLUFF MISSOURI. THERE IS A MODERATE RISK OF SEVERE STORMS GENERALLY TO THE SOUTH AND EAST OF A LINE FROM HICKMAN TO OWENSBORO KENTUCKY. THE PRIMARY THREATS WITH THE STRONGER STORMS WILL NOT ONLY BE HEAVY RAINFALL BUT ALSO DAMAGING WINDS AND POSSIBLY A FEW LONG TRACK TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND EVENING. IN ADDITION...REPORTS OF HEAVY RAIN AND/OR FLOODING ARE APPRECIATED THROUGHOUT THE HEAVY RAIN EVENT. JP
In the hours before
Local storm report, Dec 21, 4:41 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
441 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FLASH FLOOD CARBONDALE 37.72N 89.22W
12/21/2013 JACKSON IL TRAINED SPOTTER
STREET FLOODING WITH WATER RUNNING OVER ROADWAYS REPORTED
IN THE COMMUNITY. TRAINED SPOTTER REPORTED 3.32 INCHES OF
RAINFALL SINCE MIDNIGHT ON THE SOUTH SIDE OF CARBONDALE.
0807 AM HEAVY RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
12/21/2013 M3.98 INCH BUTLER MO TRAINED SPOTTER
RAINFALL SINCE 4 PM CST ON DECEMBER 20TH.
0807 AM FLASH FLOOD MARION 37.73N 88.94W
12/21/2013 WILLIAMSON IL AMATEUR RADIO
SEVERAL CITY ROADS HAVE WATER RUNNING OVER THEM AND WATER
WAS STANDING IN SEVERAL PARKING LOTS. LIST OF ROADS TO
NUMEROUS TO MENTION IN THIS REPORT.
0821 AM FLOOD HOPKINSVILLE 36.85N 87.49W
12/21/2013 CHRISTIAN KY LAW ENFORCEMENT
LITTLE RIVER CHURCH ROAD ON THE SOUTH FORK OF THE LITTLE
RIVER HAS BEEN CLOSED DUE TO WATER OVER THE ROAD. REPORT
RELAYED BY THE HOPKINSVILLE POLICE DEPARTMENT.
0900 AM FLASH FLOOD SHAWNEETOWN 37.71N 88.17W
12/21/2013 GALLATIN IL EMERGENCY MNGR
SEVERAL, ABOUT FOUR, SECONDARY ROADS COVERED WITH WATER
IN COUNTY AT THIS TIME BETWEEN 9-930 AM CST. THEY WERE
PASSABLE, BUT ARE NOT EXPECTED TO BE LATER THIS MORNING.
WATER WAS ALSO ON ROUTE 13, WEST OF SHAWNEETOWN.
EMERGENCY MANAGER REPORTED 2.6 INCHES OF RAIN ALREADY HAS
FALLEN AT THIS TIME.
0900 AM FLASH FLOOD HURST 37.84N 89.14W
12/21/2013 WILLIAMSON IL TRAINED SPOTTER
ROUTE 149 IN FRONT OF T AND T RECYCLING IS COVERED WITH
WATER. FLOODING IN HERRIN AS WELL.
0901 AM HEAVY RAIN HUNTER 36.89N 90.85W
12/21/2013 E4.00 INCH CARTER MO PUBLIC
REPORT FROM SOCIAL MEDIA.
0901 AM FLASH FLOOD HENDERSON 37.84N 87.58W
12/21/2013 HENDERSON KY DEPT OF HIGHWAYS
KENTUCKY CABINET OF TRANSPORTATION REPORTED THE FOLLOWING
ROADS HAVE WATER OVER THEM IN HENDERSON COUNTY KY AND ARE
CLOSED. KENTUCKY HIGHWAY 2247-0-1 MILE MARKER, KENTUCKY
HIGHWAY 812 BETWEEN 2 AND 5 MILE MARKER, KENTUCKY HIGHWAY
1557 BETWEEN 2 AND 3 MILE MARKER, KENTUCKY HIGWAY 1439
BETWEEN 0 AND 2 MILE MARKER. HIGH WATER IS ALSO ON
KENTUCKY HIGHWAYS 2183 AND 136.
0901 AM FLASH FLOOD CARMI 38.09N 88.17W
12/21/2013 WHITE IL TRAINED SPOTTER
TWO FEET OF WATER AT THE ENTRANCE OF PHOENIX NURSTING
HOME IN CARMI. LAST AMBULANCE BARELY MADE IT THROUGH THE
WATER.
1000 AM HEAVY RAIN 2 ESE BUSH 37.83N 89.10W
12/21/2013 M3.78 INCH WILLIAMSON IL COCORAHS
1027 AM FLASH FLOOD CAMBRIA 37.78N 89.11W
12/21/2013 WILLIAMSON IL TRAINED SPOTTER
WATER OVER ROAD AND DITCHES FULL AT VAUGHN ROAD AND
VERMONT ROAD NEAR CAMBRIA ILLINOIS. SPOTTER REPORT
RELAYED BY SOCIAL MEDIA.
1033 AM FLASH FLOOD EVANSVILLE 37.98N 87.54W
12/21/2013 VANDERBURGH IN PUBLIC
WATER OVER ROADS ON EICJHOFF ROAD AT ASTER LANE IN ASHLEY
PLACE SUBDIVISION. REPORT RELAYED VIA SOCIAL MEDIA.
1100 AM FLASH FLOOD 1 N MCGEE 37.09N 90.20W
12/21/2013 BOLLINGER MO EMERGENCY MNGR
WATER RESCUE BY WAYNE COUNTY F.D. ON HIGHWAY P AND TT DUE
TO FLOODED ROADS NEAR THE BORDER OF WAYNE AND BOLLINGER
COUNTY.
1105 AM HEAVY RAIN WARE 37.45N 89.39W
12/21/2013 M4.90 INCH UNION IL PUBLIC
PUBLIC REPORT. STORM TOTAL SO FAR.
1200 PM HEAVY RAIN ELLSINORE 36.93N 90.75W
12/21/2013 M4.50 INCH CARTER MO TRAINED SPOTTER
STORM TOTAL SINCE LATE YESTERDAY EVENING.
1200 PM HEAVY RAIN MARBLE HILL 37.30N 89.98W
12/21/2013 M4.00 INCH BOLLINGER MO EMERGENCY MNGR
RAINFALL SO FAR. REPORT FROM BOLLINGER COUNTY EMERGENCY
MANAGEMENT.
1215 PM HEAVY RAIN CARMI 38.09N 88.17W
12/21/2013 M4.91 INCH WHITE IL TRAINED SPOTTER
STORM TOTAL SINCE LATE LAST EVENING.
1223 PM HEAVY RAIN N GOREVILLE 37.31N 89.67W
12/21/2013 M3.75 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
TEMPERATURE 39.6F
1223 PM FLASH FLOOD GREENVILLE 37.13N 90.45W
12/21/2013 WAYNE MO AMATEUR RADIO
SCANNER REPORT OF 2-3 INCHES OF WATER ON HOME FOUNDATION
IN A HOUSE OFF OF HIGHWAY PP.
1230 PM FLASH FLOOD DIEHLSTADT 36.96N 89.43W
12/21/2013 SCOTT MO TRAINED SPOTTER
TWO TO THREE INCHES OF WATER OVER HIGHWAY 360 NEAR
DIEHLSTADT. COOPERATIVE OBSERVER IN DIEHLSTADT REPORTED
AN ADDITIONAL 1.84 INCHES BETWEEN 7 AM-1230 PM CST.
APPROX. 3.46 INCHES WERE REPORTED BETWEEN 2 AM - 7 AM
CST. STORM TOTAL SO FAR...5.3 INCHES.
1242 PM HEAVY RAIN 2 S FORT BRANCH 38.22N 87.57W
12/21/2013 M4.50 INCH GIBSON IN TRAINED SPOTTER
1244 PM FLASH FLOOD MARBLE HILL 37.30N 89.98W
12/21/2013 BOLLINGER MO BROADCAST MEDIA
FLOODING IN AND AROUND JERS RESTUARANT. REPORTED RELAYED
BY KFVS-12 VIA SOCIAL MEDIA.
1248 PM FLASH FLOOD FORT BRANCH 38.25N 87.57W
12/21/2013 GIBSON IN PUBLIC
EAST COAL MINE ROAD /COUNTY ROAD-800S/ SOUTH OF FORT
BRANCH CLOSED.
0122 PM FLASH FLOOD 6 NW POPLAR BLUFF 36.83N 90.48W
12/21/2013 BUTLER MO EMERGENCY MNGR
WATER RESCUE ONGOING US HIGHWAY 60 AND COUNTY ROAD 410.
TWO PEOPLE TRAPPED.
0128 PM FLASH FLOOD 8 NW POPLAR BLUFF 36.85N 90.51W
12/21/2013 BUTLER MO EMERGENCY MNGR
*** 1 INJ *** WATER RESCUE IN THE CAN CREEK AREA NORTH OF
U.S. 60 AND WEST OF U.S. 67. TWO OCCUPANTS /INCLUDING ONE
CHILD/ WERE REMOVED FROM VEHICLE. ONE PERSON WAS INJURED
AND TRANSPORTED TO POPLAR BLUFF REGIONAL MEDICAL CENTER
FOR TREATMENT.
0130 PM FLASH FLOOD EVANSVILLE 37.98N 87.54W
12/21/2013 VANDERBURGH IN TRAINED SPOTTER
WIDESPREAD STREET FLOODING. AREAS OF STANDING OR RUNNING
WATER ACROSS SECTIONS OF THE LLOYD EXPRESSWAY.
0145 PM HEAVY RAIN JACKSON 37.38N 89.65W
12/21/2013 M4.00 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
STORM TOTAL ACCUMULATION SINCE LATE LAST EVENING.
0159 PM FLASH FLOOD 2 NE POPLAR BLUFF 36.78N 90.38W
12/21/2013 BUTLER MO EMERGENCY MNGR
WATER RESCUE ON RED ROBIN LANE NEAR JUNCTION OF U.S. 60
AND STATE ROUTE T. TWO OCCUPANTS REMOVED SAFELY FROM
VEHICLE WITH NO ISSUE.
0201 PM FLASH FLOOD FORT BRANCH 38.25N 87.57W
12/21/2013 GIBSON IN TRAINED SPOTTER
MINI-VAN STUCK IN WATER 2.5 MILES EAST OF HIGHWAY 41 ADN
750 SOUTH. WATER RESCUE IN PROGRESS.
0204 PM HEAVY RAIN ROUND KNOB 37.22N 88.73W
12/21/2013 M5.82 INCH MASSAC IL TRAINED SPOTTER
RAINFALL TOTAL SO FAR SINCE MIDNIGHT. ROADS IN THE
VICINITY OF ROUND KNOB HAVE WATER OVER THEM. TEMPERATURE
47 DEGREES.
0204 PM HEAVY RAIN ROUND KNOB 37.22N 88.73W
12/21/2013 M5.82 INCH MASSAC IL TRAINED SPOTTER
MANY ROADS IN THE AREA WATER COVERED MASSAC COUNTY.
0223 PM HEAVY RAIN CARTERVILLE 37.76N 89.08W
12/21/2013 M4.03 INCH WILLIAMSON IL BROADCAST MEDIA
REPORT FROM WSIL-TV. STORM TOTAL SO FAR SINCE MIDNIGHT.
0225 PM FLASH FLOOD ENFIELD 38.10N 88.34W
12/21/2013 WHITE IL PUBLIC
HIGHWAY 45 BETWEEN ENFIELD AND MILL SHOALS UNDER WATER.
SWIFT MOVING WATER WITH FLOATING DEBRIS JUST OUTSIDE OF
ENFIELD. BIG TRUCKS HAD CAUTION LIGHTS ON IN THIS AREA.
REPORT RELAYED FROM TRAINED SPOTTER. REPORT FROM PUBLIC
VIA SOCIAL MEDIA.
0225 PM FLASH FLOOD HARRISBURG 37.74N 88.55W
12/21/2013 SALINE IL PUBLIC
WATER UP TO DOOR SILLS OF PICKUP ON INGRAM HILL ROAD ON
EAST SIDE OF HARRISBURG. REPORT FROM SOCIAL MEDIA.
0239 PM FLASH FLOOD KEVIL 37.08N 88.89W
12/21/2013 BALLARD KY TRAINED SPOTTER
WATER COVERING ROAD IN SEVERAL PLACES ALONG WOODVILLE
ROAD AND APPERSON ROAD. AVERAGE DEPTH OF WATER ON
ROADWAYS 1.5 INCHES.
0241 PM HEAVY RAIN 3 SE MARION 37.70N 88.90W
12/21/2013 M5.49 INCH WILLIAMSON IL TRAINED SPOTTER
RAINFALL SINCE MIDNIGHT. RAIN STILL FALLING.
0242 PM FLASH FLOOD 1 S LEDFORD 37.69N 88.59W
12/21/2013 SALINE IL TRAINED SPOTTER
WATER OVER THE ROADWAY.
0242 PM HEAVY RAIN 2 S JUNCTION 37.69N 88.24W
12/21/2013 M4.40 INCH GALLATIN IL TRAINED SPOTTER
RAINFALL TOTAL DURING THE PAST 12 HOURS.
0242 PM FLASH FLOOD RIDGWAY 37.80N 88.26W
12/21/2013 GALLATIN IL TRAINED SPOTTER
WATER COVERING BOTH LANES AT RIDGEWAY SPUR.
0245 PM HEAVY RAIN 2 N ROUND KNOB 37.25N 88.73W
12/21/2013 M5.10 INCH MASSAC IL TRAINED SPOTTER
STORM TOTAL SINCE LATE LAST EVENING. SEVERAL LOCAL
ROADWAYS ARE FLOODED AND NEARLY IMPASSABLE.
0300 PM FLOOD SHAWNEETOWN 37.71N 88.17W
12/21/2013 GALLATIN IL EMERGENCY MNGR
WIDESPREAD FLOODING ALONG SECONDARY ROADS THROUGHOUT THE
COUNTY.
0300 PM HEAVY RAIN SHAWNEETOWN 37.71N 88.17W
12/21/2013 M4.60 INCH GALLATIN IL EMERGENCY MNGR
STORM TOTAL SINCE LATE LAST EVENING.
0306 PM HEAVY RAIN N METROPOLIS 37.15N 88.71W
12/21/2013 E4.00 INCH MASSAC IL PUBLIC
RAINFALL SO FAR TODAY.
0313 PM FLASH FLOOD 1 WSW ARLINGTON 36.78N 89.03W
12/21/2013 CARLISLE KY TRAINED SPOTTER
HIGHWAY 80, WEST OF ARLINGTON, NEAR THE BROADWAY STREET
AREA IS FLOODED. RAINFALL TOTAL SO FAR 3.08 INCHES.
0325 PM HEAVY RAIN CUNNINGHAM 36.92N 88.91W
12/21/2013 M2.25 INCH CARLISLE KY PUBLIC
CORRECTED...RAINFALL TOTAL SO FAR. SEVERAL LOW LYING
ROADS EXPERIENCING FLASH FLOODING AT THIS TIME.
0335 PM HEAVY RAIN HENDERSON 37.84N 87.58W
12/21/2013 M2.14 INCH HENDERSON KY TRAINED SPOTTER
SINCE 1230 AM CST.
0335 PM FLASH FLOOD ARLINGTON 36.79N 89.01W
12/21/2013 CARLISLE KY EMERGENCY MNGR
STATE ROUT 1820 /YELLOW DOG ROAD/, 80 EAST /WEST END OF
ARLINGTON/ HAVE WATER OVER THEM. STATE HIGHWAY DEPARTMENT
HAS BEEN NOTIFIED TO PLACE BARRICADES ON THESE ROADS.
THESE ROADS ARE USUALLY IMPACTED DURING HEAVY RAIN
EVENTS. HIGHWAY 62 AT WESTFORK CREEK BOTTOMS /BETWEEN
CUNNINGHAM AND BARDWELL/HAD WATER OVER ROAD IN
SPOTS...BUT WAS NOT CLOSED AT THIS TIME /CORRECTION/.
APPROX. 2.14 INCHES OF RAIN HAVE FALLEN SINCE MIDNIGHT IN
ARLINGTON.
0335 PM HEAVY RAIN 5 N WAYSIDE 37.64N 89.08W
12/21/2013 M4.75 INCH WILLIAMSON IL TRAINED SPOTTER
REPORTED AT DEVILS KITCHEN LAKE.
0335 PM HEAVY RAIN PORTAGEVILLE 36.43N 89.70W
12/21/2013 M4.34 INCH NEW MADRID MO TRAINED SPOTTER
STORM TOTAL SO FAR...WATER STARTING TO COVER STREETS.
0425 PM HEAVY RAIN SHAWNEETOWN 37.71N 88.17W
12/21/2013 M5.50 INCH GALLATIN IL TRAINED SPOTTER
UPDATED STORM TOTAL
0429 PM FLOOD POPLAR BLUFF 36.76N 90.41W
12/21/2013 BUTLER MO EMERGENCY MNGR
PERSONS REMOVED FROM HOME ON WILLOW STREET DUE TO HIGH
WATER. THIS IS NEAR THE JUNCTION OF BUSINESS ROUTE 60 AND
67 IN TOWN. REPORTED RELAYED FROM POPLAR BLUFF CITY FIRE
CHIEF TO EMERGENCY MANAGER.
0430 PM HEAVY RAIN NEWBURGH 37.95N 87.40W
12/21/2013 M2.61 INCH WARRICK IN TRAINED SPOTTER
RAINFALL TOTAL SO FAR APPROXIMATELY 1 MILE WEST OF SHARON
SCHOOL.
&&
K. SMITHLocal storm report, Dec 21, 4:51 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLOOD 4 W POPLAR BLUFF 36.76N 90.48W
12/21/2013 BUTLER MO EMERGENCY MNGR
BUTLER COUNTY FIRE DEPARTMENT HAD TO USE A BOAT TO RESCUE
AN ELDERLY COUPLE FROM A HOME ON COUNTY ROAD 450. WATER
WAS TOO DEEP FOR FIRE TRUCKS.
&&
K. SMITHLocal storm report, Dec 21, 5:09 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG BOAZ 36.89N 88.63W
12/21/2013 GRAVES KY PUBLIC
POWER OUTAGES
&&
SMITTYLocal storm report, Dec 21, 5:10 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FLOOD 1 N DIXON SPRINGS 37.40N 88.67W
12/21/2013 POPE IL TRAINED SPOTTER
STANDING WATER STANDING AT THE INTERSECTION OF HIGHWAY
145 AND 146.
&&
SMITTYLocal storm report, Dec 21, 5:11 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HEAVY RAIN 2 S JUNCTION 37.69N 88.24W
12/21/2013 E6.00 INCH GALLATIN IL TRAINED SPOTTER
STORN TOTAL SO FAR. POWER OUTAGES IN AREA AND SOME SMALL
LIMBS DOWN.
&&
K. SMITHLocal storm report, Dec 21, 5:25 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
525 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM FLASH FLOOD 4 NNW KEVIL 37.14N 88.91W
12/21/2013 BALLARD KY TRAINED SPOTTER
ELDERLY WOMAN RESCUED FROM STRANDED VEHICLE NEAR A BRIDGE
WITH RISING WATER AT WOODVILLE AND GIBSON ROADS.
RESPONDERS ADVISED NOT TO RETURN TO THE AREA DUE TO DEEP
WATER.
&&
K. SMITHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
11.5 hours before the tornado, 167 km from the path. December 21, 2013.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -281 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 564 m²/s²
- 0-3 km storm-relative helicity
- 578 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Nashville Metro, TN (KBNA), 00:00Z
0.5 hours after it, 167 km from the path. December 22, 2013.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 41 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 587 m²/s²
- 0-3 km storm-relative helicity
- 694 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
- 0-3 km lapse rate
- 4.6 K/km
The radar
The Paducah radar (KPAH), 55 km away, was scanning. The volume nearest the touchdown began at 23:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:25 UTC | HEAVY RAIN 2.25 | Cunningham | Carlisle, KY | CORRECTED...RAINFALL TOTAL SO FAR. SEVERAL LOW LYING ROADS EXPERIENCING FLASH FLOODING AT THIS TIME. |
| 21:25 UTC | HEAVY RAIN 275 | Cunningham | Carlisle, KY | RAINFALL TOTAL SO FAR. SEVERAL LOW LYING ROADS EXPERIENCING FLASH FLOODING AT THIS TIME. |
| 21:35 UTC | FLASH FLOOD | Paducah | Mccracken, KY | SEVERE FLOODING ON 21ST AND JACONS, AND AT 21ST AND OLD MAYFIELD ROAD. |
| 21:35 UTC | TSTM WND GST 72 | Benton | Marshall, KY | MEASURED AT FIRE DEPARTMENT PERSONNEL HOME IN BENTON KENTUCKY. |
| 23:00 UTC | HEAVY RAIN 4.73 | West Paducah | Mccracken, KY | ...CORRECTED...RAINFALL TOTAL SO FAR AS OF 5 PM CST AT BARKLEY REGIONAL AIRPORT. MANUAL RAIN GUAGE REPORT AT NWS PADUCAH WAS 5.49 INCHES. |
| 23:00 UTC | HEAVY RAIN 5.49 | West Paducah | Mccracken, KY | RAINFALL TOTAL SO FAR AS OF 5 PM CST AT BARKLEY REGIONAL AIRPORT. |
| 23:05 UTC | TSTM WND DMG | Boaz | Graves, KY | POWER OUTAGES |
| 23:08 UTC | FLASH FLOOD | Paducah | Mccracken, KY | MAXON ROAD ROAD IMPASSABLE. THREE FEET OF WATER OVER ROAD. |
| 23:27 UTC | TSTM WND DMG | Coldwater | Calloway, KY | SOME STRUCTURAL DAMAGE TO A HOUSE IN THE CITY OF COLDWATER. ALSO SOME POWER OUTAGES. |
| 23:31 UTC | TSTM WND DMG | 3 W Dexter | Calloway, KY | SEVERAL TREES DOWN...POWER POLES SNAPPED AND POWER LINE DOWN ON THE FOLLOWING ROADS...CHARLES MILLER ROAD...COLES CAMPGROUND ROAD...HIGHWAY 783...WEST FORT ROAD...HIGHWAY 641 NORTH. |
| 23:31 UTC | FLASH FLOOD | Murray | Calloway, KY | WALMART ROAD CLOSED NEAR HIGHWAY 121 BYPASS. |
| 23:31 UTC | FLASH FLOOD | Paducah | Mccracken, KY | WATER COVERING THE ROAD ON AUDUBON BETWEEN FIRST CHRISTIAN CHURCH AND BUCKNER LANE...NOT PASSABLE. |
| 23:31 UTC | TSTM WND GST 55 | Benton | Marshall, KY | REPORTED NEAR JACKSON SCHOOL ROAD. |
| 23:31 UTC | TSTM WND GST 65 | Benton | Marshall, KY | UPDATED REPORT FROM JACKSON SCHOOL ROAD. |
| 23:35 UTC | TSTM WND DMG | 3 N Murray | Calloway, KY | ON HIGHWAY 641 BETWEEN MURRAY AND ALMO...CONSTRUCTION BARRELS WERE BLOWN INTO THE HIGHWAY. ALSO...A TRAMPOLINE WAS IN THE MIDDLE OF THE ROAD |
| 23:35 UTC | TSTM WND DMG | Dexter | Calloway, KY | A POWER POLE DOWN ALONG WITH POWER LINES |
| 23:35 UTC | TSTM WND GST 67 | Murray | Calloway, KY | |
| 23:45 UTC | TSTM WND DMG | Benton | Marshall, KY | LATE REPORT. POWER LINES DOWN ACROSS RILEY ROAD NEAR U.S. 641 INTERSECTION. |
| 23:50 UTC | FLASH FLOOD | Paducah | Mccracken, KY | MANHOLE COVER BLOWN UP AND OUT DUE TO WATER SURGING UP THROUGH MANHOLE COVER ON PARK AVENU AND 32ND STREET. |
| 00:08 UTC | TSTM WND GST 75 | Montgomery | Trigg, KY | REPORTED NEAR MONTGOMERY AT INTERSTATE 24 BY TRIGG COUNTY SPOTTER CHIEF. |
| 00:52 UTC | FLASH FLOOD | Fulton | Fulton, KY | WATER APPROACHING BACK OF STORES ON LAKE STREET. WITH FLOODING BEGINNING TO OCCUR ON CITY STREETS IN FULTON. |
| 00:57 UTC | TSTM WND DMG | Canton | Trigg, KY | APPROX. 1000 HOUSEHOLDS WITHOUT ELECTRICITY IN THE CANTON, BLUE SPRING, HIGHWAY 139 SOUTH, LOCK E, AND CUMBERLAND SHORES AREA. |
| 00:59 UTC | FLOOD | Lynn Grove | Calloway, KY | SEVERAL ROADWAYS HAVE AREAS OF STANDING WATER. |
| 01:35 UTC | FLASH FLOOD | Fulton | Fulton, KY | WATER APPROACHING BACK OF STORES ON LAKE STREET. FLOODING STARTING TO AFFECT FULTON CITY STREETS. |
| 01:42 UTC | FLASH FLOOD | Paducah | Mccracken, KY | OAKS ROAD AND MAXON ROAD, WATER OVER ROADWAYS. MOTORISTS ARE ADVISING THAT ENOUGH WATER IS OVER ROAD TO CAUSE VEHICLES TO LOSE CONTROL AND SLIDE OFF ROADS. HARRIS ROAD HAS BARRICADES UP. |
| 01:45 UTC | FLASH FLOOD | Cadiz | Trigg, KY | JOY LANE AND LAFAYETTE STREET FLOODED. ALSO GLENNWOOD MILL AND DUNKERSON BOTTOM ROADS HAVE WATER OVER THEM. |
| 01:45 UTC | FLASH FLOOD | Murray | Calloway, KY | MAIN STREET THROUGH THE CENTER OF MURRAY NEARLY IMPASSABLE IN SPOTS WITH SEVERAL INCHES OF WATER OVER IT. CARS STALLING OUT IN ROADWAY. ALSO...HIGHWAY 80 OUT OF MURRAY IS IMPASSABLE IN SPOTS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of December 21, 2013
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 21 | 1:58 PM CST | EF1 | Tyler, TX | 0.9 | 25 | $20,000 | ||
| December 21 | 2:22 PM CST | EF1 | Tyler, TX | 1.5 | 25 | $75,000 | ||
| December 21 | 2:50 PM CST | EF1 | Jasper, TX | 0.4 | 25 | $40,000 | ||
| December 21 | 3:13 PM CST | EF2 | St. Francis, AR | 15.6 | 300 | 1 | 3 | $500,000 |
| December 21 | 3:43 PM CST | EF1 | Union Parish, LA | 0.8 | 75 | $1,000 | ||
| December 21 | 4:51 PM CST | EF2 | Chicot, AR to MS | 40.8 | 440 | 2 | $800,000 | |
| December 21 | 5:19 PM CST | EF2 | Coahoma, MS | 10.1 | 300 | 1 | 2 | $1.0 million |
| December 21 | 5:40 PM CST | EF1 | Tunica, MS | 2.7 | 200 | 1 | $250,000 | |
| December 21 | 5:57 PM CST | EF1 | Tate, MS | 6.2 | 200 | $175,000 | ||
| December 21 | 6:13 PM CST | EF0 | Tate, MS | 0.7 | 100 | $50,000 | ||
| December 21 | 11:07 PM EST | EF1 | Taylor, KY | 5.5 | 300 | $200,000 | ||
| December 21 | 11:29 PM EST | EF1 | Harrison, KY | 3.5 | 110 | $100,000 | ||
| December 21 | 11:41 PM EST | EF1 | Bourbon, KY | 5.7 | 125 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.